Hearing Loss after Cancer Treatment: Explanation about Side Effects

1200

While treatments or therapies—such as chemotherapy—add life and hope to cancer patients, side effects of these treatments are most likely to happen.  One of these so-called byproducts is ototoxity, a condition wherein the inner ear is damaged due to toxins.

Hearing Loss after Cancer Treatment
Hearing Loss after Cancer Treatment

 

People with the greater risk of losing their sense of hearing are those who:

  • Are below 4 years of age and took cancer treatments that can affect the ears;
  • Those who took minoglycoside antibiotics before taking cancer treatments;
  • Have a history of meningitis or low weight upon birth;
  • Had received radiation to the ear, nose, sinuses or areas behind the cheekbones; and
  • Had poor kidney performance upon their chemotherapy or other treatments that can damage hearing.

 

Here are cancer treatments that can give a patient great risk of hearing damage:

  • Chemotherapy of the “platinum” category (i.e. cisplatin and high dosage of carboplatin) and aminoglycoside antibiotics directly harm the sensory hair cells of the inner ear leading to loss of hearing. Sadly, this side effect can be permanent at its worst.
  • Brain, ear or auditory nerve surgery.
  • Radiation in high doses towards the head or brain most especially if it is focused to the ear and brainstem. As explained, radiation directed to the ear (or brain) causes inflammation in the outer ear, problems in the middle ear through accumulation of fluid, or hardness of the eardrum or mid-ear bones.  Even one of these predicaments will result in hear loss.  Depending on the focus of radiation treatment, damage may also vary—it can occur to one or both ears.

 

Since prevention is better than cure, it’s much better if hearing is earlier detected and be consulted to an audiologist.

Hearing Loss after Cancer Treatment
Hearing Loss after Cancer Treatment

 

Comments

comments

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
Loading...